Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 3, NWS Duluth, MN

June 15, 2010Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 15, 2010, 3:30 PM CDT for Pine County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2010, 3:30 PM CDT (20:30 UTC)
Expired
Jun 15, 2010, 4:00 PM CDT
In force
30 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Pine County, MN

The radar

The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:42 PM CDTHAIL 15 Sw Pine City, MNHAIL UP TO QUARTER SIZE...STRIPPING A FEW LEAVES OFF MAPLE TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WFUS53 KDLH 152030
TORDLH
MNC115-152100-
/O.NEW.KDLH.TO.W.0003.100615T2030Z-100615T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT TUE JUN 15 2010

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PINE COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR POKEGAMA
  LAKE...OR 14 MILES SOUTH OF HINCKLEY...MOVING NORTHEAST AT 15 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  PINE CITY BY 335 PM...
  BROOK PARK BY 355 PM...
  BEROUN BY 400 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE TRAVELING ALONG 
INTERSTATE 35 NEAR PINE CITY TO HINCKLEY PLEASE TAKE COVER.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4574 9315 4586 9316 4598 9313 4599 9307
      4609 9305 4606 9277 4599 9250 4595 9256
      4593 9263 4589 9271 4576 9278 4572 9284
TIME...MOT...LOC 2028Z 216DEG 12KT 4583 9304

$$

BJT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:25 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT TUE JUN 15 2010

.DISCUSSION...TONIGHT THROUGH FRIDAY...
SURFACE LOW WILL CONTINUE TO MOVE TO THE EAST TONIGHT AND ASSOCIATED
UPPER LEVEL TROUGH WILL LIFT TO THE NORTHEAST PRODUCING SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE DISTRICT THROUGH MOST OF THIS
EVENING WITH SHOWERS ENDING FROM WEST TO EAST. THE MAIN THREAT OF
THUNDERSTORMS SHOULD REMAIN OVER THE SOUTHERN TWO THIRDS OF THE CWA.
ALTHOUGH A FEW STORMS COULD SPREAD INTO NORTHERN SECTIONS. THE
GREATEST AMOUNT OF INSTABILITY AND MOISTURE WILL REMAIN TO THE
SOUTH...SO ANY STORMS THAT DO MOVE NORTH WILL PROPAGATE INTO A
SLIGHTLY MORE STABLE ATMOSPHERE AND LOSE INTENSITY RAPIDLY. THE
MAIN THREAT WITH THIS STORMS THIS AFTERNOON AND EARLY EVENING WILL
BE LIGHTNING...PEA SIZE HAIL...LOCALLY HEAVY RAIN...AND BRIEF
GUSTY WINDS 25 TO 35 MPH. THE LOW LEVEL VORTICITY OVER PARTS OF E
CNTRL MN AND NW/N CNTRL WI IS FAVORABLE FOR LOW LEVEL ROTATION AND
POTENTIALLY NON-SUPERCELL TORNADOES. THE 0-1KM SRH IS OVER 200
M2/S2 AND 0-3KM MU CAPE VALUES ARE OVER 1500 J/KG. THERE IS A
STRONG NORTH-SOUTH INSTABILITY GRADIENT ALONG A LINE FROM THE TIP OF
LAKE SUPERIOR OVER TO AN AREA NORTH OF BRAINERD LAKES...AND MODEL
GUIDANCE KEEPS MOST OF THE CONVECTION SOUTH OF THIS GRADIENT.

AS THIS SYSTEM MOVES TO THE EAST AND THE BOUNDARY LAYER LOSES THE
SOLAR HEATING AFTER SUNSET...THUNDERSTORM ACTIVITY SHOULD DIMINISH
AND THE NORTHLAND WILL BE LEFT WITH SCATTERED LIGHT SHOWERS INTO
VERY EARLY TOMORROW MORNING WITH RAIN SHOWERS LINGERING IN THE
EAST...AND CONDITIONS DRYING OFF AND CLEARING OUT IN THE WEST. AS
CONDITIONS CLEAR OUT...WINDS DECREASE AND TEMPERATURES
FALL...PATCHY FOG CAN BE EXPECTED EARLY WEDNESDAY FOR MOST AREAS
OF THE NORTHLAND. EXPECT FOG WITH VISIBILITIES DOWN TO A 1/2 MILE
OR LESS IN SOME LOCATIONS. EVENING/OVERNIGHT SHIFT WILL NEED TO
MONITOR FOR DENSE FOG IN SOME ISOLATED AREAS.

RIDGE OF HIGH PRESSURE WILL BUILD IN OVER THE UPPER MIDWEST ON
WEDNESDAY...PRODUCING NOTICEABLY WARMER AFTERNOON TEMPERATURES AND
ALSO BRING IN A MOIST AIR MASS FROM THE SOUTH. THIS WILL ALLOW
THE BOUNDARY LAYER TO BECOME PRIMED FOR CONVECTIVE DEVELOPMENT ON
THURSDAY. EXPECT TEMPERATURES INTO THE 70S AND LOWER 80S WITH
LIGHT SW WINDS AND DEW POINTS INTO THE UPPER 50S AND LOWER 60S.

THEN ON THURSDAY A STRONG UPPER LEVEL TROUGH AND CO-LOCATED SURFACE
LOW OVER THE NORTHERN PLAINS MOVE IN FROM THE WEST DURING THE
AFTERNOON AND INITIATE THUNDERSTORMS OVER THE CENTRAL US. ATTM IT
APPEARS THE BEST AREAS FOR CONVECTIVE INITIATION WILL BE OVER THE
DAKOTAS AND WRN MN. HOWEVER...THERE ARE STILL DIFFERENCES WITH THE
MODELS CONCERNING THE PLACEMENT OF INSTABILITY AND TIMING OF ANY
CONVECTION. THE NAM12 BRINGS IN A ROBUST SUPPLY OF INSTABILITY
WITH 1000-850 MU CAPE EXCEEDING 3000 J/KG INTO NERN MN ON THUR
EVENING...ALONG WITH A VERY FAVORABLE VEERING WIND PROFILE AND SFC
LI VALUES -4 TO -5 DEG C. AFTER THE THURSDAY SYSTEM MOVES OUT OF
THE REGION A SHORT RIDGE OF HIGH PRESSURE BUILDS IN AND DRIES
THINGS OUT BRIEFLY. THERE COULD BE A FEW SHOWERS LINGERING INTO
EARLY FRIDAY AS SOME POST FRONTAL CONVECTION COULD BE HANGING
AROUND AS THE LOW MOVES INTO ONTARIO.

.EXTENDED...FRI NITE THRU TUE...
AN UPR LOW MOVG E ALG CN BORDER WILL NECESSITATE MENTION OF SLGT OR
LOW CHC POPS OVR NRN ZONES FRI NITE. THE LOW WILL BE FOLLOWED BY WK
UPR RIDGING ALLOWING FOR A BRIEF DRY PD SAT/SAT NITE. AFT THAT...SW
FLOW IS REESTABLISHED AS UPR RIDGE MOVES E OF THE REGION. GENERALLY
LOW CHC POPS HAVE BEEN INTRODUCED FOR THE SUN THRU TUE PD AS SERIES
OF S/WVS MOVE TWRD THE WRN GRT LKS IN SW FLOW. MODELS SHOW A LOT OF
DISAGREEMENT IN STRENGTH AND TRACK OF THESE IMPULSES AND
LOCATION/EVOLUTION OF THE SFC SYSTEMS. THEREFORE...FCST CONFIDENCE
IS NOT REAL HIGH FOR EARLY NEXT WEEK.

&&

.AVIATION...UPDATE FOR 18Z TAFS
LTL CHG FROM PVS FCST CYCLE. CONTD PRIMARILY IFR/MVFR CONDS THRU
TAF PD AS SFC LOW SLOWLY TRANSITS THE WRN GRT LKS. MOST RA/SHRA
SHUD END BY THIS EVE...BUT LGT WINDS AND WET GRND OVNGT WILL
PROMOTE DENSE FG FORMATION INTO WED MRNG.

&&

.POINT TEMPS/POPS...
DLH  51  73  55  75 /  40  10  10  40
INL  51  79  55  81 /  30  10  10  30
BRD  54  80  61  83 /  20  10  20  50
HYR  56  77  56  84 /  50  10  10  30
ASX  52  70  51  79 /  60  10  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...TENTINGER
EXTENDED....04
AVIATION...04
Hazardous weather outlook, Jun 15, 2:54 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
254 PM CDT TUE JUN 15 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
254 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING THROUGH THE
REST OF THE LATE AFTERNOON AND EARLY EVENING HOURS TONIGHT...MAINLY
SOUTH OF A LINE FROM BEMIDJI TO GRAND MARAIS. SOME OF THESE STORMS
COULD PRODUCE PERIODS OF HEAVY RAINFALL...CAUSING LOCALIZED
FLOODING...ALONG WITH SMALL PEA SIZE HAIL...GUSTY WINDS AND
OCCASIONAL LIGHTNING. STORMS SHOULD DIMINISH LATER TONIGHT.

LATE TONIGHT PATCHY FOG WILL DEVELOP ACROSS THE NORTHLAND. SOME
LOCATIONS COULD SEE VISIBILITIES GET DOWN TO A HALF MILE OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE
REGION AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS.
THIS SYSTEM COULD POTENTIALLY BE VERY POTENT AND PRODUCE STRONG TO
POSSIBLY SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY
EVENING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-161030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
254 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING THROUGH THE
REST OF THE LATE AFTERNOON AND EARLY EVENING HOURS TONIGHT...MAINLY
SOUTH OF GRAND MARAIS. SOME OF THESE STORMS COULD PRODUCE SMALL
PEA SIZE HAIL...GUSTY WINDS AND OCCASIONAL LIGHTNING. STORMS
SHOULD DIMINISH LATER TONIGHT.

LATE TONIGHT PATCHY FOG WILL DEVELOP ACROSS PARTS OF THE NEAR
SHORE WATERS OF LAKE SUPERIOR. SOME LOCATIONS COULD SEE
VISIBILITIES GET DOWN TO A HALF MILE OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE
REGION AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS.
THIS SYSTEM COULD POTENTIALLY BE VERY POTENT AND PRODUCE STRONG TO
POSSIBLY SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY
EVENING ON THURSDAY.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 15, 2:34 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
234 PM CDT TUE JUN 15 2010

MNZ034-036-152000-
CROW WING-SOUTH AITKIN-
234 PM CDT TUE JUN 15 2010

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN AITKIN COUNTY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE 10 MILES SOUTH OF MILLE LACS
LAKE...MOVING NORTH AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS...PEA SIZE
HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4624 9345 4624 9380 4658 9381 4659 9377
      4651 9307 4615 9305 4615 9343

BJT
Special weather statement, Jun 15, 2:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT TUE JUN 15 2010

MNZ036-038-152030-
PINE-SOUTH AITKIN-
259 PM CDT TUE JUN 15 2010

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN AITKIN AND PINE
COUNTIES IN MINNESOTA...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POKEGAMA LAKE...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIDF FUNNEL CLOUDS...PEA SIZE
HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4573 9313 4598 9313 4598 9306 4615 9305
      4615 9343 4624 9344 4624 9380 4658 9381
      4662 9377 4662 9306 4642 9305 4641 9229
      4608 9229 4602 9236 4603 9242 4598 9246
      4598 9253 4589 9271 4573 9283

BJT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:34 PM CDTSpecial Weather StatementDLHAitkin26 min
Jun 15, 2:59 PM CDTSpecial Weather StatementDLHAitkin, Pine31 min
Jun 15, 3:56 PM CDTSpecial Weather StatementDLHAitkin24 min
Jun 15, 3:56 PM CDTSevere Thunderstorm WarningDLHPine19 min
Jun 15, 4:22 PM CDTSpecial Weather StatementDLHPine23 min
Jun 15, 4:47 PM CDTAreal Flood AdvisoryDLHAitkin, Pine3 hr
Jun 15, 4:57 PM CDTSpecial Weather StatementDLHCarlton, Pine18 min
Jun 15, 5:44 PM CDTSpecial Weather StatementDLHCarlton, Pine31 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.